zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Functions and sets of smooth substructure: relationships and examples. (English) Zbl 1103.90100
Summary: The past decade has seen the introduction of a number of classes of nonsmooth functions possessing smooth substructure, e.g., “amenable functions”, “partly smooth functions”, and “$g\circ F$ decomposable functions ”. Along with these classes a number of structural properties have been proposed, e.g., “identifiable surfaces”, “fast tracks”, and “primal-dual gradient structures”. In this paper we examine the relationships between these various classes of functions and their smooth substructures. In the convex case we show that the definitions of identifiable surfaces, fast tracks, and partly smooth functions are equivalent. In the nonconvex case we discuss when a primal-dual gradient structure or $g \circ F$ decomposition implies the function is partly smooth, and vice versa. We further provide examples to show these classes are not equal.

90C52Methods of reduced gradient type
90C46Optimality conditions, duality
Full Text: DOI
[1] J.F. Bonnans and A. Shapiro, Perturbation Analysis of Optimization Problems. Springer Series in Operations Research, Springer-Verlag, New York, 2000. · Zbl 0966.49001
[2] J.V. Burke and J.J. Moré, ”On the identification of active constraints,” SIAM J. Numer. Anal., vol. 25, no. 5, pp. 1197--1211, 1988. · Zbl 0662.65052 · doi:10.1137/0725068
[3] F.H. Clarke, ”Nonsmooth analysis and optimization,” in Proceedings of the International Congress of Mathematicians (Helsinki, 1978), pp. 847--853, Helsinki, 1980. Acad. Sci. Fennica.
[4] R. Fletcher, Practical Methods of Optimization, Volume 2. John Wiley & Sons Ltd., Chichester, 1981. Constrained optimization, A Wiley-Interscience Publication. · Zbl 0474.65043
[5] W.L. Hare and A.S. Lewis, ”Identifying active constraints via partial smoothness and prox-regularity,” Journal of Convex Analysis, vol. 11, pp. 251--266, 2004. · Zbl 1178.90314
[6] W.L. Hare and R.A. Poliquin, ”The quadratic sub-Lagrangian of a prox-regular function,” in Proceedings of the Third World Congress of Nonlinear Analysts, Part 2 (Catania, 2000), vol. 47, pp. 1117--1128, 2001. · Zbl 1042.49519
[7] A.D. Ioffe, ”Necessary and sufficient conditions for a local minimum. I. A reduction theorem and first order conditions,” SIAM J. Control Optim., vol. 17, no. 2, pp. 245--250, 1979. · Zbl 0417.49027 · doi:10.1137/0317019
[8] A.D. Ioffe, ”Necessary and sufficient conditions for a local minimum. II. Conditions of Levitin-Miljutin-Osmolovskii type,” SIAM J. Control Optim., vol. 17, no. 2, pp. 251--265, 1979. · Zbl 0417.49028 · doi:10.1137/0317020
[9] A.D. Ioffe, ”Necessary and sufficient conditions for a local minimum. III. Second order conditions and augmented duality,” SIAM J. Control Optim., vol. 17, no. 2, pp. 266--288, 1979. · Zbl 0417.49029 · doi:10.1137/0317021
[10] A.D. Ioffe and V.L. Levin, ”Subdifferentials of convex functions,” Trudy Moskov. Mat. Obšč., vol. 26, pp. 3--73, 1972. · Zbl 0281.46039
[11] C. Lemaréchal, F. Oustry, and C. Sagastizábal, ”The U-Lagrangian of a convex function,” Trans. Amer. Math. Soc., vol. 352, no. 2, pp. 711--729, 2000. · Zbl 0939.49014 · doi:10.1090/S0002-9947-99-02243-6
[12] A.S. Lewis, ”Active sets, nonsmoothness, and sensitivity,” SIAM J. Optim., vol. 13, no. 3, pp. 702--725 (electronic) (2003), 2002. · Zbl 1055.90072
[13] R. Mifflin and C. Sagastizábal, ”On VU-theory for functions with primal-dual gradient structure,” SIAM J. Optim., vol. 11, no. 2, pp. 547--571 (electronic), 2000. · Zbl 1015.90084
[14] R. Mifflin and C. Sagastizábal, ”Proximal points are on the fast track,” J. Convex Anal., vol. 9, no. 2, pp. 563--579, 2002. Special issue on optimization (Montpellier, 2000). · Zbl 1037.49031
[15] R. Mifflin and C. Sagastizábal, ”Primal-dual gradient structured functions: Second-order results; links to epi-derivatives and partly smooth functions,” SIAM Journal on Optimization, vol. 13, no. 4, pp. 1174--1194, 2003. · Zbl 1036.90067 · doi:10.1137/S1052623402412441
[16] R. Mifflin and C. Sagastizábal, ”A vu-algorithm for convex minimzation,” Math. Prog., (online), July 24th 2005. · Zbl 1085.65051
[17] E.A. Nurminski, ”On $\varepsilon$ -subgradient methods of nondifferentiable optimization,” in International Symposium on Systems Optimization and Analysis (Rocquencourt, 1978), volume 14 of Lecture Notes in Control and Information Sci., Springer, Berlin, 1979, pp. 187--195.
[18] R.A. Poliquin and R.T. Rockafellar, ”Amenable functions in optimization,” in Nonsmooth Optimization: Methods and Applications (Erice, 1991), Gordon and Breach, Montreux, 1992, pp. 338--353. · Zbl 1050.49513
[19] R.A. Poliquin and R.T. Rockafellar, ”A calculus of epi-derivatives applicable to optimization,” Canad. J. Math., vol. 45, no. 4, pp. 879--896, 1993. · Zbl 0803.90113 · doi:10.4153/CJM-1993-050-7
[20] R.T. Rockafellar, ”Favorable classes of Lipschitz-continuous functions in subgradient optimization,” in Progress in Nondifferentiable Optimization, volume 8 of IIASA Collaborative Proc. Ser. CP-82, Internat. Inst. Appl. Systems Anal., Laxenburg, 1982, pp. 125--143. · Zbl 0511.26009
[21] R.T. Rockafellar, ”First- and second-order epi-differentiability in nonlinear programming,” Trans. Amer. Math. Soc., vol. 307, no. 1, pp. 75--108, 1988. · Zbl 0655.49010 · doi:10.1090/S0002-9947-1988-0936806-9
[22] R.T. Rockafellar and R.J.-B. Wets, Variational Analysis, volume 317 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer-Verlag, Berlin, 1998. · Zbl 0888.49001
[23] A. Shapiro, ”On a class of nonsmooth composite functions,” Mathematics of Operations Research, 2003, to appear. · Zbl 1082.90117
[24] S.J. Wright, ”Identifiable surfaces in constrained optimization,” SIAM J. Control Optim., vol. 31, no. 4, pp. 1063--1079, 1993. · Zbl 0804.90105 · doi:10.1137/0331048